COMMENTARY

Top 10 Practice Changers in Gastroenterology: 2014

David A. Johnson, MD

Disclosures

December 09, 2014

In This Article

Spectrum of Statin Hepatotoxicity: Experience of the Drug-Induced Liver Injury Network

Russo MW, Hoofnagle JH, Gu J, et al
Hepatology. 2014;60:679-686

Do Statins Cause Liver Injury?

This prospective network reported a study of drug-induced liver injury (DILI), finding that statin-related injury was distinctly uncommon (22 out of 1188 cases of DILI). Most cases were mild to moderate in severity and self-limited. There was no dominant single pattern of liver injury, and the variable latency period for the development of DILI was highly variable (34 days to 10 years; median, 155 days). An autoimmune phenotype for DILI was identified. On the basis of these data, prospective monitoring for DILI from statins is not warranted, but patients with an autoimmune phenotype who develop liver injury should be closely monitored, and they should be evaluated for immunosuppressive therapy if liver tests fail to improve.

The US Food and Drug Administration (FDA) has concluded that serious liver injury with statins is rare and unpredictable in individual patients, and that routine periodic monitoring of liver enzymes does not appear to be effective in detecting or preventing serious liver injury. In 2012, the FDA revised the warning on statin product labels to eliminate the need for routine periodic monitoring of liver enzymes in patients taking statins. The labels now recommend that liver enzyme levels be tested before starting statin therapy and as clinically indicated thereafter.

Abstract

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....